Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 239, NWS Birmingham, AL

May 30, 2006Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 30, 2006, 9:48 PM CDT for Jefferson County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2006, 9:48 PM CDT (02:48 UTC)
Expired
May 30, 2006, 10:15 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 310248
SVRBMX
ALC073-310315-
/O.NEW.KBMX.SV.W.0239.060531T0248Z-060531T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...FORESTDALE...ADAMSVILLE

* UNTIL 1015 PM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED NEAR BROOKSIDE...OR ABOUT NEAR     
  ADAMSVILLE...AND   MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRAYSVILLE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3355 8683 3373 8683 3371 8702 3355 8707

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 310314
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1013 PM CDT TUE MAY 30 2006

ALC073-310323-
/O.EXP.KBMX.SV.W.0239.000000T0000Z-060531T0315Z/
JEFFERSON AL-
1013 PM CDT TUE MAY 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY
EXPIRES AT 1015 PM CDT...

AT 1013 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO 
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3355 8683 3373 8683 3371 8702 3355 8707

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:14 PM CDT, 34 minutes earlier.

Area forecast discussion, May 30, 9:14 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 PM CDT TUE MAY 30 2006

.DISCUSSION...RATHER QUIET NIGHT ACROSS ALL BUT THE FAR
NORTHEASTERN CORNER OF THE FORECAST AREA...WHERE A FEW ISOLATED
THUNDERSTORMS HAVE CROSSED OUT OF GEORGIA INTO CHEROKEE COUNTY.
MADE A QUICK UPDATE EARLIER BEFORE 7 PM...TO THROW A 10 POP WITH
THUNDERSTORMS INTO BLOUNT, ETOWAH, AND CHEROKEE...AND GLAD THAT I
DID. ALSO INTRODUCED HAZE INTO THE FORECAST WITH THE UPDATE...
WHICH WILL LIKELY BE AROUND UNTIL THE FRONT SCOURS US OUT LATER IN
THE WEEK. HOURLY TEMPERATURES NEEDED A BIT OF AN ADJUSTMENT...
DROPPING OFF FASTER THAN PREVIOUSLY FORECAST. OTHERWISE...NO
SIGNIFICANT CHANGES ARE NEEDED AT THIS TIME...AND WILL HOLD OFF ON
AN UPDATE UNTIL I CAN CLEAR THUNDER FROM THE NORTHEAST.
THEORETICALLY...ACTIVITY SHOULD BE WANING HERE IN THE NEXT HOUR...
BUT THESE STORMS ARE LOOKING STUBBORN TONIGHT. WILL SIT ON IT AND
WAIT UNTIL THE UPDATE LOOKS GOOD BEFORE ISSUING.

JD/81

&&

.PREV DISCUSSION... (ISSUED 240 PM CDT TUE MAY 30 2006)

SHORT TERM...(TONIGHT - WED NIGHT)

UPPER LEVEL RIDGE WILL REMAIN STRONG ENOUGH TO PREVENT MUCH IN THE
WAY OF SHOWERS OR THUNDERSTORMS THROUGH WED NIGHT. LOWS IN THE
UPPER 60S AND LOW 70S WITH HIGHS WED AFTERNOON BACK INTO THE 90S.

LONG TERM...(THURSDAY - TUESDAY)

BY THURSDAY...UPPER RIDGE BEGINS TO BUILD OUT WEST WITH DEEPENING
TROUGH EAST OF THE MISS RIVER. NORTHWEST FLOW OVER THE SOUTHEAST
WILL BE SUFFICIENT ENOUGH TO PUSH A FRONT THROUGH THE AREA. RAIN
CHANCES WILL INCREASE THURSDAY AFTERNOON AND THURSDAY NIGHT AS
THIS FRONT SLIDES INTO THE DEEP SOUTH. SCATTERED CONVECTION WILL
CONTINUE TO BE POSSIBLE ON FRIDAY BUT SHOULD PUSH SOUTH OF THE
AREA BY FRIDAY NIGHT. TEMPERATURES WILL BACK DOWN AS FRONT PUSHES
INTO THE AREA...SO NO MORE MID 90S EXPECTED.

ONCE WE ARE CLEAR OF THE FRONTAL BOUNDARY...LESS HUMIDITY AND
SLIGHTLY COOLER AFTERNOON HIGHS THROUGH THE WEEKEND. LOWS SHOULD
DIP DOWN INTO THE LOWER 60S SUNDAY MORNING.

LARGE WESTERN RIDGE MAY TRY TO MOVE EAST MONDAY OR TUESDAY WHICH
WOULD RETURN US TO HOT CONDITIONS. SOME DISAGREEMENT WITHIN THE
12Z RUNS ON WHEN THIS MIGHT HAPPEN SO WILL STAY CLOSE TO MEX
GUIDANCE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

07/07
Hazardous weather outlook, May 30, 7:56 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT TUE MAY 30 2006

ALZ011>015-017>050-010056-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
756 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 30, 4:56 PM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT TUE MAY 30 2006

ALZ017-302220-
BLOUNT-
456 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 520
PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROSA.  THIS THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...ONEONTA...
ALLGOOD...LOCUST FORK...NECTAR...CLEVELAND AND BLOUNTSVILLE THROUGH
530 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 30, 9:03 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
903 PM CDT TUE MAY 30 2006

ALZ020-310230-
CHEROKEE-
903 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL
930 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 18 MILES SOUTHEAST OF CENTRE TO
GAYLESVILLE...MOVING WEST AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GAYLESVILLE...CENTRE...WEISS LAKE...AND CEDAR BLUFF THROUGH
930 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS... FLOODING OF
LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH
STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.

MBS/91
Special weather statement, May 30, 9:38 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 PM CDT TUE MAY 30 2006

ALZ018-026-310315-
ETOWAH-ST. CLAIR-
938 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR AND ETOWAH
COUNTIES UNTIL 1015 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RAINBOW CITY...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAINBOW CITY...
ATTALLA...AND STEELE THROUGH 1030 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

PEA SIZE HAIL IS POSSIBLE. HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

MBS/91
Special weather statement, May 30, 9:42 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 PM CDT TUE MAY 30 2006

ALZ024-310330-
JEFFERSON-
942 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL
1030 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BROOKSIDE...MOVING WEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TARRANT...
GARDENDALE...FULTONDALE...FORESTDALE...BROOKSIDE...CARDIFF...
ADAMSVILLE AND MAYTOWN THROUGH 1030 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

PEA SIZE HAIL IS POSSIBLE AS WELL. HAIL UP TO ONE HALF INCH IN
DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

MBS/91
Local storm report, May 30, 9:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             FORNEY                  34.09N 85.46W
05/30/2006  E0.75 INCH       CHEROKEE           AL   EMERGENCY MNGR

&&

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:33 PM CDTSevere Thunderstorm WarningBMXCherokee27 min
May 30, 10:00 PM CDTSevere Thunderstorm WarningBMXSt. Clair30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.